I am sure you have heard a lot about opioid crisis in the media recently. Since 2003, the number of deaths has increased 136 percent; more than 850 Ontarians died from opioid-related causes in 2016.*
When I ask people about opioids their knowledge is limited. That is why I decided to write this short article. Let me know if you need any more info and I am happy to share my knowledge with you.
WHAT IS AN OPIOID?
Prescription opioids treat pain and come in forms like pills, patches and liquid.
Common opioid medications:
- oxycodone (e.g. Percocet)
- hydromorphone (e.g. Dilaudid)
- tramadol (e.g. Tramacet)
WHAT ARE OPIOIDS USED FOR?
When used as prescribed, opioids can be an effective option for treating:
- Short-term (acute) moderate to severe pain from surgery, injury, etc.
- Some forms of long-term (chronic) pain for some people, with close monitoring
- Severe cough
RISKS OF OPIOID USE?
Even if taken as prescribed they can lead to dependence or addiction.
If not used as directed, opioids may lead to an overdose.
WHAT ARE THE SIGNS OF OPIOID ADDICTION?
Be aware of these signs:
- You take more of your prescription than prescribed by your doctor.
- You take your prescription in a different way than intended.
- You get opioids from friends, family or others.
- You have experienced withdrawal symptoms: muscle aches, nausea, insomnia, intense anxiety, yawning, abdominal cramps, runny nose, tears, diarrhea and cravings for the opioid.
WHO MAY BE AT HIGHER RISK OF BECOMING ADDICTED TO OPIOIDS?
Anyone can become addicted to opioids, but you are at a higher risk if you:
- Have ever had a problem with substance use, including alcohol, prescription drugs or street drugs.
- Have a family history of addiction.
- Have a history of mental illness, including mood disorders such as depression and anxiety disorders, post-traumatic stress disorder and/or a history of other traumas.
WHAT ARE SIGNS OF OVERDOSE?
- CONTACT 911
- HAVE A NALOXONE KIT AT HOME IF YOU OR SOMEONE AROUND YOU IS AT RISK
WHAT IS NALOXONE?
Naloxone is a drug that can temporarily reverse an opioid overdose. It comes in an injectable and a nasal spray form.
You can get a free naloxone kit as well as training on how and when to use naloxone without a prescription at participating:
- Ontario pharmacies: Just show your OHIP card
- Community organizations: No OHIP card needed
- Keep your opioids secure or locked up.
- Bring any unused or expired opioids back to any pharmacy or ask a health care provider how to dispose of them.
- Never share opioid medications with others.
- Do not mix your medication with other drugs (prescribed or over-the counter) without consulting your healthcare provider.
- Do not take your medication with alcohol or street drugs.
FOR MORE INFORMATION:
- Talk to your pharmacist or other healthcare providers
- Visit Ontario.ca/Opioids
- drugandalcoholhelpline.ca 1-800-565-8603
- Mental Health Helpline 1-866-531-2600
Info provided is based on Ontario Government information for pharmacists and the public.
By Dr. Sepid at MEDMAIL pharmacy.
Dr. Sepid (Sepideh Nasafat) is an experienced pharmacist who applies functional medicine approaches in her practice.
Contact Dr. Sepid directly at info@MEDMAILpharmacy.com or 905-237-6360